Ivermectin toxicity in horses
The extra label use of a cattle formulation of ivermectin by injection for horses has become common practice by many veterinarians. I wish to report an apparent toxic reaction to this drug. I was called to a four year old thoroughbred gelding that had collapsed almost immediately following the intravenous administration of 10ml of 1.0% w/v solution of ivermectin by the horse`s trainer. I found the horse in lateral recumbency, comatose with periodic nystagmus. Cardinal signs were normal and regular. The drenching history of the horse was unknown as the trainer had recently begun training it. No other drugs had been administered and a tentative diagnosis of ivermectin toxicity was made. Treatment consisted of the intravenous administration of 2.5 mg flumethasone and 500 mg flunixin megalumine. After five hours the horse had an increasing level of consciousness and could lift its head. At this time, it was also showing tremors, especially of the neck and forelimbs. After seven hours it could sit up, and stood after nine hours. Muscular co-ordination improved to normal over a three day period. Ivermectin kills parasites by stimulating the release of gamma amino-butyric acid (GABA) from nerve endings and enhancing the binding of GABA to special receptors at neural junctions. Whereas GABA is a peripheral neurotransmitter in affected parasites, in mammals it is a neurotransmitter of the central nervous system, where ivermectin does not penetrate readily. The mode of ivermectin toxicity in mammals is unknown but may involve GABA functions. Many clinical experiences in several reports have indicated that Collie dogs are susceptible to ivermectin toxicity. Clinical signs indicate a CNS dysfunction…
No Reference information available - sign in for access.
No Citation information available - sign in for access.
No Supplementary Data.
No Article Media
Document Type: Regular Paper
Publication date: 1986-08-01